Beta Blocker for One Episode VT

So I'm really new to all of this and need some advice. I had my pacemaker placed March 27th for a complete heart block. I use an app for home monitoring. Yesterday I received an alert that I'd had one episode of VT lasting 30 seconds but heard nothing else about it. It also doesn't state the time it occurred. Today I get a call that I need to see a regular cardiologist because I've been started on a beta blocker by the doctor that inserted my pacemaker. No one ever called me about a medication or the episode. I called the doctor's office and they found a physicians assistant to talk to me who said that it was true that they want to start me on a medication because VT is dangerous and needs to be controlled.

 My question is this--Is it just me or does it sound crazy to start talking a medication after one episode of VT that may or may not even be real? Wouldn't it make more sense to see if it happens again? I have normal to low blood pressure so I don't get how taking this med that lowers your blood pressure is going to do anything but mess me up more than I already am. I'm really unhappy about the way this was handled and don't know what to do. Also, why would someone who needed a pacemaker because their heart rate was 30 now need a medication because my heart rate is high? So confused right now. 


5 Comments

No

by AgentX86 - 2022-05-10 13:38:18

It sounds like the right call to, though I am NOT a doctor. The PA is understanding the danger of VT is real (as in deadly). Beta blockers are quite safe, though they aren't without side-effects. These can be mitigated by choice of beta blocker and dosage.

Pacemakers can only make a heart go faster. They can't do a thing about tachycardia. They set an absolute floor on the heart rate. As you state, beta blockers lower heart rate. Between the two, a safe minimum heart can be maintained while minimizing the danger of tachycardia,  of which VT is absolutely the most dangerous type. Many here have this combination. It's a normal treatment for a condition called tachy-Brady syndrome.

No it doesn't make sense to wait until it happens again. Beta blockers are very safe and VT is NOT!

You're going to have to get rid of your irrational fear of all drugs. You're now fully on the way down that road. That doesn't mean that you take whatever is offered without question. Exactly the opposite. Question everything (I mean everything) but do your research. Learn to talk your doctor's language and he will be more inclined to spend more time with you explaining his thoughts about where he's going with your treatment. Maybe he should do this with everyone but many don't care about the details. It's important that you show that you want to be a serious partner in your treatment.

VT

by Julros - 2022-05-10 15:31:17

You have no way of knowing if this was your first episode of VT--you may have had others pre-pacemaker and now you have a built-in VT detector. 

Agent is spot-on about following up and treating your VT. There are many beta-blockers, some affect BP more than others, and sometimes the time of day you take them can make a difference. 

Your provider office seemed to have handled this poorly, but please do follow up. 

Sustained Ventricular Tachycardia is dangerous

by Gemita - 2022-05-11 04:58:29

Kimberley, 

I agree with both AgentX86 and Julros.  

You ask whether a beta blocker for one episode of ventricular tachycardia (VT) lasting 30 seconds is justified?  Yes I believe so.  Sustained VT is defined as a “ventricular tachy arrhythmia lasting at least 30 seconds at a heart rate faster than 100 bpm”.  A sustained episode of VT could quickly degenerate into something more sinister (Ventricular Fibrillation) if it is not firmly controlled.  A beta blocker is a safe option to help calm everything down especially during the early days following implant surgery when we may be more prone to arrhythmias - I certainly was including experiencing brief, well below 30 second duration runs, of VT.  

I am assuming you did not feel the 30 second VT episode or experienced any troublesome symptoms requiring assistance?  If so, you were lucky.  I would want to know the highest heart rate recorded at the time of your 30 second VT episode and why you were not personally contacted as a matter of courtesy?   Clearly though an appropriate alert did happen and you are being monitored and referred to a cardiologist and started on medical treatment immediately, so I don’t think we can say you have been treated badly?  A 30 second run of VT is a real, potentially worrying finding and no for my doctors it wouldn't be crazy to start talking about immediate medical treatments.  Better to err on the side of caution than to be sorry.

I also have low blood pressure but am able to take a low dose beta blocker quite safely.  I am taking Bisoprolol and with excellent control of my heart rate when it decides to race. You ask “why would someone who needed a pacemaker one moment because their heart rate was 30 now need medication because of a high heart rate?”   Unfortunately that is the nature of electrical disturbances, they can change in an instant, and cannot be helped with a pacemaker alone.  A variety of treatments will be needed until things calm down.  A pacemaker can help to ease some of our symptoms depending on our settings and the programmes being run, like for instance mode switching and anti tachycardia pacing.  

I do understand your fear of heart medication.  I was just the same (and also with my anticoagulation).  While a pacemaker will successfully prevent a fall in heart rate below the minimum set level (called the Base Rate) a pacemaker cannot stop the arrhythmia causing the brady or tachycardia, so you may still be symptomatic from an arrhythmia even with your pacemaker.  A sustained VT episode is potentially dangerous and needs treating if your doctors are certain it is VT?   I expect they will recommend additional, external monitoring.  If not, you could always ask for it.  A non sustained VT (like short runs well under 30 second duration) is a different matter and can be quite a common finding for many of us, but still needs watching especially if we become symptomatic.   I hope for the very best for you.
 

Going to cardiologist on Friday

by Kimberley - 2022-05-11 08:36:56

Thanks for all the info. I had no idea VT could be so dangerous. I just thought it was one episode of my heart beating faster for 30 seconds, which didn't seem like a big deal because lots of things can make your heart race. Now I know it's more than that. I wish the doctor's office had explained things to me better but it is what it is. I'm just grateful I posted here to ask your opinions because you gave me way more info than the PA I spoke with on the phone. Thanks again for your help😊

Friday

by AgentX86 - 2022-05-11 12:10:58

It's good to hear that they're taking this seriously and can get you in quickly. Atrial tachycardia is when the heart races and while they can be unpleasant, they're not immediately dangerous. Even if the atria beat so fast that they don't do anything, the ventriclesare still pumping blood. There are cases where the ventricles will follow along but it's not the norm.

With ventricular tachycardia, the ventricles beat so fast that the don't pump blood efficiency and the body gets starved of oxygen. VT can quickly degrade into ventricular fibrillation which often doesn't resolve on its own. Short runs of VT are unlikely to do so but are a big red warning light.

You know you're wired when...

Three months of free Internet comes with each device.

Member Quotes

I'm running in the Chicago marathon.